Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 161, NWS Sioux Falls, SD

June 13, 20226 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2022, 12:23 AM CDT for 6 counties in South Dakota. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2022, 12:23 AM CDT (05:23 UTC)
Expired
Jun 13, 2022, 1:30 AM CDT
In force
67 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 146 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 12:54 AM CDTTSTM WND DMG3 Ssw Plankinton, SDMETAL ROOF PANELS BLOWN OFF POLE BARN. TIME ESTIMATED FROM RADAR.
Jun 13, 12:59 AM CDTTSTM WND GST 65Plankinton, SDPERSONAL WEATHER STATION.
Jun 13, 1:15 AM CDTTSTM WND GST 656 E Mount Vernon, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 8:41 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1431 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1431 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

158 
WUUS53 KFSD 130523
SVRFSD
SDC003-015-023-035-043-053-130630-
/O.NEW.KFSD.SV.W.0161.220613T0523Z-220613T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1223 AM CDT Mon Jun 13 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Western Davison County in southeastern South Dakota...
  Aurora County in south central South Dakota...
  Charles Mix County in south central South Dakota...
  Southeastern Gregory County in south central South Dakota...
  Douglas County in south central South Dakota...
  Southeastern Brule County in south central South Dakota...

* Until 130 AM CDT.

* At 1223 AM CDT, severe thunderstorms were located along a line
  extending from 9 miles southwest of Grass Ranch Colony to Platte to
  near St. Charles, moving east at 50 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Severe thunderstorms will be near...
  New Holland around 1240 AM CDT.

Other locations in the path of these severe thunderstorms include
Geddes, Harrison, Aurora Center, Lake Andes, Pickstown, Corsica,
Stickney, Plankinton, Ravinia, Armour, Mount Vernon and Delmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4385 9834 4385 9814 4307 9811 4302 9884
      4334 9890 4357 9910
TIME...MOT...LOC 0523Z 250DEG 43KT 4353 9899 4337 9887 4316 9904 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Kalin
1 follow-up statement
253 
WWUS53 KFSD 130553
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1253 AM CDT Mon Jun 13 2022

SDC053-130602-
/O.CAN.KFSD.SV.W.0161.000000T0000Z-220613T0630Z/
Gregory SD-
1253 AM CDT Mon Jun 13 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREGORY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central and southeastern South Dakota.

LAT...LON 4385 9834 4385 9814 4324 9812 4318 9882
      4334 9886 4363 9895
TIME...MOT...LOC 0552Z 235DEG 54KT 4372 9852 4356 9840 4335 9857 

$$

SDC003-015-023-035-043-130630-
/O.CON.KFSD.SV.W.0161.000000T0000Z-220613T0630Z/
Davison SD-Aurora SD-Charles Mix SD-Douglas SD-Brule SD-
1253 AM CDT Mon Jun 13 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR WESTERN DAVISON...AURORA...NORTHEASTERN CHARLES MIX...DOUGLAS AND
SOUTHEASTERN BRULE COUNTIES...

At 1252 AM CDT, severe thunderstorms were located along a line
extending from Plankinton to near Stickney to near New Holland,
moving northeast at 60 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
  Plankinton, Stickney and Mount Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4385 9834 4385 9814 4324 9812 4318 9882
      4334 9886 4363 9895
TIME...MOT...LOC 0552Z 235DEG 54KT 4372 9852 4356 9840 4335 9857 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Kalin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 11:04 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 12, 11:04 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1104 PM CDT Sun Jun 12 2022

.SHORT TERM...(This Evening through Monday)
Issued at 320 PM CDT Sun Jun 12 2022

The main focus for weather tonight continues to be the potential for
thunderstorms overnight - some possibly severe. There will be mainly
two areas to keep an eye on overnight - one through the Highway 14
corridor northward and then to the south through the central and
lower MO River Valley. One shortwave tracks out of southern MT this
evening with convection developing through northern SD along the
instability gradient/nose of a developing low level jet. It is
possible that some of this convection could graze the northern
portions of our CWA later tonight. With CAPE values running just
either side of 1500 J/KG and effective shear of 40 kts or greater
over that area, severe storms will be possible with large hail and
strong winds - depending on timing of convection as DCAPE decreases
through the night. Another area to watch will be convection which
will develop over western NE in the evening as another shortwave
tracks eastward out of WY. There are differences in the CAMS as to
how this convection evolves and whether it will lift into our area.
Models would suggest that the greater potential for this would be
through the MO River Valley into northwestern IA toward 06Z tonight.
While there will be sufficient instability over this area, effective
shear looks a little weaker over that area, so the severe potential
may be less - though still possible. It appears that strong winds
would be a greater threat with DCAPE a little higher over that area.
Most models indicate any convection over our area to be exiting by
early to mid morning on Monday.

The main story for Monday then becomes excessive heat with an upper
level ridge remaining over the area and a stout southerly low level
flow developing as a surface trough deepens over the Central High
Plains. This will bring increasing low level moisture as dew points
climb into the lower 70s by Monday afternoon as a warm front lifts
through the area. Latest guidance has come in even warmer for
Monday, with locales in the lower Mo River corridor topping out near
100 degrees, while back to the north lower to mid 90s will be the
rule. The combination of high humidity and hot temperatures will
result in afternoon heat indexes of 100 to 105 for a good portion of
the CWA. Because of that, elected to issue a Heat Advisory for all
but east central SD and southwestern MN. There is the potential that
this advisory could be expanded based on future forecasts. It will
become breezy on Monday and Monday night with good mixing and a
tightening surface gradient.

.LONG TERM...(Monday Night through Sunday)
Issued at 320 PM CDT Sun Jun 12 2022

A surface cold front then begins to move across the area by Tuesday.
The cooler air will shift into our western areas first with highs in
the lower 80s over south central SD and the James River Valley,
while to the east upper 80s to lower 90s will be found east of
Interstate 29. May see convection develop over the southeastern
portions of the CWA on Tuesday night/early Wednesday as another
shortwave lifts northward on an approaching upper level trough -
while midlevel warm air advection overspreads the area and a low
level jet develops across the region.

With the upper level trough moving through the Northern Plains for
Wednesday into Thursday, temperatures will cool back down to more
seasonable levels with highs 70s and 80s. Models are in good
agreement on a broad upper level ridge setting up over the region by
the weekend. This will bring much above normal temperatures and dry
conditions to the region for Saturday and Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1102 PM CDT Sun Jun 12 2022

Thunderstorms are expected to begin the TAF period, mainly at
KHON as confidence in strong to severe storms has increased for
portions of the highway 14 corridor. The chance for strong to
severe storms continues through about 08Z before activity should
wane below severe levels. MVFR to IFR stratus is still expected to
develop by the early morning hours, now including all TAF sites.
The stratus will continue into the morning hours before lifting to
VFR levels and clearing. Breezy southeasterly winds develop for
the afternoon hours and may continue past sunset for the highway
20 corridor, including KSUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM to 9 PM CDT Monday for SDZ038-039-050-
     052>055-057>071.

MN...NONE.
IA...Heat Advisory from 1 PM to 9 PM CDT Monday for IAZ001>003-
     012>014-020>022-031-032.

NE...Heat Advisory from 1 PM to 9 PM CDT Monday for NEZ013-014.

&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Meyers
Hazardous weather outlook, Jun 12, 9:59 PM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
959 PM CDT Sun Jun 12 2022

SDZ038-039-050-052>055-057>061-063>065-140300-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
959 PM CDT Sun Jun 12 2022

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

Scattered thunderstorms currently located over central South Dakota
and north central Nebraska will move into southeast South Dakota
late this evening. Storms will be capable of large hail up to two
inches in diameter and damaging winds up to 75 mph. The severe threat
should end around 3 am as they approach the I-29 corridor.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Temperatures climb into the 90s on Monday, with high humidity
levels leading to heat index values between 100 and 105 degrees
Monday afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through 3 am.

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ062-066>071-140300-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Minnehaha-Turner-Lincoln-
Bon Homme-Yankton-Union-
959 PM CDT Sun Jun 12 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Tonight.

Isolated to scattered storms may move into the outlook area after
dark. There is uncertainty as to if these storms may hold together
as they move into the area after 3 am. If these storms are able to
maintain their strength, they may produce quarter size hail and 60
mph wind gusts.

Additional storms could be possible through daybreak Monday across
areas of Highway 14 as a cluster of storms moves through northern
South Dakota. These storms could produce large hail and strong winds
as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Temperatures on Monday will warm into the 90s with heat index
values peaking between 100 and 105 degrees.

Thunderstorms will be possible Tuesday night into Wednesday
morning, with a marginal risk for a strong storm or two across
portions of Northwestern Iowa into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 6 am.

MNZ071-072-080-081-089-090-097-098-SDZ040-056-140300-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Brookings-Moody-
959 PM CDT Sun Jun 12 2022

This Hazardous Weather Outlook is for southwest Minnesota and east
central South Dakota.

.DAY ONE...Tonight.

Isolated to scattered storms may move into the outlook area after
dark. There is uncertainty as to if these storms may hold together
as they move into the area after 3 am. If these storms are able to
maintain their strength, they may produce quarter size hail and 60
mph wind gusts.

Additional storms could be possible through daybreak Monday across
areas of Highway 14 as a cluster of storms moves through northern
South Dakota. These storms could produce large hail and strong winds
as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Temperatures on Monday will warm into the 90s with heat index
values peaking between 100 and 105 degrees.

Thunderstorms will be possible Tuesday night into Wednesday
morning, with a marginal risk for a strong storm or two across
portions of Northwestern Iowa into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 6 am.

In the hours before

Local storm report, Jun 13, 12:17 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 AM CDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     TSTM WND GST     DIXON                   43.38N 99.47W
06/13/2022  E59 MPH          GREGORY            SD   MESONET

&&

MM
Local storm report, Jun 13, 12:21 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1221 AM CDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     TSTM WND GST     14 W PLATTE             43.39N 99.12W
06/13/2022  E69 MPH          CHARLES MIX        SD   MESONET

&&

MM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 11:40 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory65 min
Jun 12, 11:53 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBrule, Jerauld52 min
Jun 13, 12:34 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Beadle, Brule, Jerauld, Sanborn56 min
Jun 13, 12:44 AM CDTTornado WarningFSDAurora, Davison31 min
Jun 13, 1:07 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson, McCook, Miner, Sanborn53 min
Jun 13, 1:24 AM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury, Miner, Sanborn66 min
Jun 13, 1:52 AM CDTTornado WarningFSDLake, Miner23 min
Jun 13, 2:00 AM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, McCook, Miner, Moody60 min
Jun 13, 10:16 AM CDTRiver Flood WarningFSDLincoln3 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.